Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Las Vegas, NV

August 13, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 13, 2017, 2:48 PM MST for Mohave County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 2:48 PM MST (21:48 UTC)
Expired
Aug 13, 2017, 3:17 PM MST
In force
29 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 79 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS55 KVEF 132148
SVRVEF
AZC015-132230-
/O.NEW.KVEF.SV.W.0036.170813T2148Z-170813T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
248 PM MST SUN AUG 13 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 330 PM MST

* At 248 PM MST, a severe thunderstorm was located near Kaibab, or 9
  miles southeast of Colorado City, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pipe Spring and Kaibab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 11283 3685 11303 3700 11296 3700 11255
      3698 11254
TIME...MOT...LOC 2148Z 203DEG 16KT 3690 11285 

HAIL...1.00IN
WIND...60MPH
 
$$

AA
2 follow-up statements
501 
WWUS55 KVEF 132208
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
308 PM MST SUN AUG 13 2017

AZC015-132230-
/O.CON.KVEF.SV.W.0036.000000T0000Z-170813T2230Z/
Mohave AZ-
308 PM MST SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...

At 308 PM MST, a severe thunderstorm was located near Kaibab, or 9
miles east of Colorado City, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pipe Spring and Kaibab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3673 11283 3685 11303 3700 11296 3700 11255
      3698 11254
TIME...MOT...LOC 2208Z 203DEG 16KT 3697 11281 

HAIL...1.00IN
WIND...60MPH
 
$$

AA
177 
WWUS55 KVEF 132217
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
317 PM MST SUN AUG 13 2017

AZC015-132226-
/O.CAN.KVEF.SV.W.0036.000000T0000Z-170813T2230Z/
Mohave AZ-
317 PM MST SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.  However 
heavy rain is still possible with this thunderstorm. An areal flood 
advisory remains in effect for northeast Mohave County.

LAT...LON 3673 11283 3685 11303 3700 11296 3700 11255
      3698 11254
TIME...MOT...LOC 2215Z 203DEG 16KT 3701 11279 

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:29 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 13, 2:29 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
229 PM PDT Sun Aug 13 2017

.SYNOPSIS...A drying trend will continue into the week. Winds will
increase on Monday as low pressure moves into the area.
Temperatures will be slightly below normal early in the week and
return to near normal toward the end of the week.
&&

.DISCUSSION...A few thunderstorms will linger across eastern
portions of the CWA through the evening. The greatest thunderstorm
coverage will be across northern Mohave County. Our drying trend
will continue as a deep trough of low pressure develops over the
western CONUS. This will bring a dry southwesterly flow to the
area. Wind will increase as a result. While breezy conditions can
be expected for the next several days, particularly in the
afternoons, the strongest wind should occur Monday afternoon into
Tuesday morning. Wind speeds at peak will be gusting from 20 to
25 mph in most areas including the Las Vegas Valley. In San
Bernardino County, winds will gust to over 35 mph at times.
Temperatures will cool to a few degrees below normal by Tuesday,
then warm back to normal for the rest of the week. There is an
indication that some moisture may return to the area toward the
end of the week. However, confidence is low at this time on
whether that will occur and the areas that would be affected.
&&

.FIRE WEATHER...A few thunderstorms will linger over Mohave County
in NW Arizona this evening. The recent drying trend will continue,
bringing an end to thunderstorm activity for much of the week.
Windy conditions can be expected beginning Monday as a large
trough of low pressure encompasses the western US. Strongest wind
will be across San Bernardino County. Other areas will be
consistently breezy, but not near critical levels.

&&

.AVIATION...For McCarran...Dry southwest wind will continue through
the rest of today and into tonight with speeds ranging between 10-15
knots and gusts up to 25 knots. Gusts should become less frequent
later this evening and in to the early morning hours Monday. Dry air
will limit thunderstorm activity in the Las Vegas valley and all
traffic corridors tonight and through the week. Mostly clear skies
expected through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm activity across northwest Arizona is
expected to subside this evening. As a dry southwest flow sweeps
across the rest of the area tonight and tomorrow, shower and
thunderstorm activity will decrease to near zero. A breezy
southwest/south wind will stick around tonight and through Monday
with winds 10-20 knots tonight increasing Monday afternoon to 15-25
knots with gusts up to 35 knots possible. Clear/mostly clear skies
expected across southern Nevada, southeast California, and northwest
Arizona through the period.&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Berc
AVIATION.....Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:57 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 13, 12:33 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 13, 2:24 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.